Alert archive / Colorado / High Wind Watches in 2023
High Wind Watch 3, NWS Pueblo, CO
NWS Pueblo, CO issued this high wind watch at Feb 17, 2023, 3:21 PM MST for Costilla County, Huerfano County, Las Animas County, Colorado. It took effect at Feb 18, 2023, 2:00 PM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 17, 2023, 3:21 PM MST (22:21 UTC)
- In effect from
- Feb 18, 2023, 2:00 PM MST
- Expired
- Feb 18, 2023, 3:47 AM MST
- In force
- Issued by
- NWS Pueblo, CO
Counties Costilla County, CO, Huerfano County, CO, Las Animas County, CO
The radar
The Pueblo radar (KPUX), 127 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.4 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1730 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
382 WWUS75 KPUB 172221 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 321 PM MST Fri Feb 17 2023 COZ074-075-087-088-094-180630- /O.NEW.KPUB.HW.A.0003.230218T2100Z-230219T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Eastern Las Animas County- 321 PM MST Fri Feb 17 2023 ...HIGH WIND WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 75 mph possible in the mountains and gusts to 60 mph at lower elevations. * WHERE...Southern Sangre de Cristo Mountains, Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet, Trinidad Vicinity/Western Las Animas County Below 7500 Feet and Eastern Las Animas County. * WHEN...From Saturday afternoon through Sunday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Travel could be difficult, especially for high profile vehicles traveling along I-25 from Colorado City south to Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
2 follow-up statements
445 WWUS75 KPUB 180343 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 843 PM MST Fri Feb 17 2023 COZ074-075-087-088-094-181145- /O.CON.KPUB.HW.A.0003.230218T2100Z-230219T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Eastern Las Animas County- 843 PM MST Fri Feb 17 2023 ...HIGH WIND WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 75 mph possible in the mountains and gusts to 60 mph at lower elevations. * WHERE...Southern Sangre de Cristo Mountains, Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet, Trinidad Vicinity/Western Las Animas County Below 7500 Feet and Eastern Las Animas County. * WHEN...From Saturday afternoon through Sunday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Travel could be difficult, especially for high profile vehicles traveling along I-25 from Colorado City south to Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
600 WWUS75 KPUB 181047 NPWPUB URGENT - WEATHER MESSAGE National Weather Service Pueblo CO 347 AM MST Sat Feb 18 2023 COZ074-075-094-181200- /O.CAN.KPUB.HW.A.0003.230218T2100Z-230219T1800Z/ Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Eastern Las Animas County- 347 AM MST Sat Feb 18 2023 ...HIGH WIND WATCH IS CANCELLED... It will be windy tonight into Sunday morning but gusts should stay below 75 mph across the southern Sangre De Cristo mountains and under 55 mph across eastern Las Animas counties. Therefore the High Wind Watch has been cancelled. $$ COZ087-088-181900- /O.UPG.KPUB.HW.A.0003.230218T2100Z-230219T1800Z/ /O.NEW.KPUB.HW.W.0003.230219T0000Z-230219T1700Z/ Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- 347 AM MST Sat Feb 18 2023 ...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 10 AM MST SUNDAY... * WHAT...West winds 30 to 40 mph with gusts up to 65 mph expected. * WHERE...Upper Huerfano River Basin Below 7500 Feet and Western Las Animas County Below 7500 Feet...including Walsenburg and Trinidad. * WHEN...From 5 PM this afternoon to 10 AM MST Sunday. * IMPACTS...Damaging winds may blow down trees and power lines. Power outages will be possible. Travel will be difficult, especially for high profile vehicles on I-25 south of Colorado City to the Raton Pass. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ COZ072-073-081-082-181900- /O.NEW.KPUB.HW.A.0004.230220T0000Z-230220T1800Z/ Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- 347 AM MST Sat Feb 18 2023 ...HIGH WIND WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY MORNING... * WHAT...West winds 30 to 40 mph with gusts up to 75 mph possible. * WHERE...Northern Sangre de Cristo Mountains and Pikes Peak, Teller county and the Rampart Range. * WHEN...From Sunday afternoon through Monday morning. * IMPACTS...Damaging winds could blow down trees and power lines. Power outages will be possible. Travel could be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...The potential for damaging gusts will be confined to the higher elevations and east facing slopes. There is the possibility that strong gusts could impact the Air Force Academy area and the higher terrain to the west of Westcliffe in the Wet Mountain Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this high wind watch went out at Feb 17, 2:51 PM MST, 30 minutes earlier.
Area forecast discussion, Feb 17, 2:51 PM MST, 30 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 251 PM MST Fri Feb 17 2023 .SHORT TERM...(This evening through Saturday) Issued at 251 PM MST Fri Feb 17 2023 Key Messages: 1) Saturday is looking warmer and breezier for most with increasing cloud cover. 2) Damaging winds are possible for our southern Sangres and the southern I-25 corridor, beginning tomorrow afternoon. Currently.. Water vapor imagery shows us wedged in between three main features that will influence our weather over the next 24 hours. A departing trough is pushing off to our east, with a longwave trough axis to our north. Another low is present off the coast of Baja, California. This leaves us under a ridge of high pressure, with clear skies, warming temperatures and downsloping winds prevailing across much of our forecast area. Most of our plains locations have warmed into the low 30s as of 2pm. Visible satellite imagery reveals a lot of snowpack melting this afternoon as well. Rest of Tonight and Tomorrow.. Downsloping winds will continue to keep temperatures slightly warmer for our banana belt locations tonight, with most of these locations only dropping into the mid and upper 20s. Further east, especially through the Arkansas River Valley, we'll see lows falling into the teens above zero, with another night of single digits and teens below zero expected for the high country. Tomorrow.. As the ridge breaks down overhead through tomorrow morning, an embedded shortwave trough moves in by tomorrow afternoon. This shortwave trough will interact with the longwave trough north of us, and the low coming onshore over the Baja peninsula throughout the day tomorrow, bringing increasing westerly flow and increasing cloud cover to our area. A combination of cloud cover and existing snowpack will likely keep daytime highs in the mid and upper 50s tomorrow on our plains. Westerly winds start to really ramp up across our southern Sangres tomorrow afternoon, as the jet axis approaches from our southwest. A High Wind Watch has been issued for the southern Sangres and the southern I-25 corridor from tomorrow afternoon until Sunday afternoon. .LONG TERM...(Saturday night through Friday) Issued at 251 PM MST Fri Feb 17 2023 Key Messages: 1. High Wind Watch in effect through 11am on Sunday morning for the southern Sangres, Huerfano, and Las Animas Counties. Wind gusts in excess of 60 mph are possible. 2. Heavier mountain snow possible from Tuesday through Thursday with the potential for snow over the mountain valleys and the plains, though still uncertain. Saturday Night and Sunday: A west to east oriented jet streak moves from south to north positioning itself in a favorable position for mountain wave activity over the southern Sangre de Cristo Mountains and the Spanish Peaks region Saturday evening through Sunday morning. Model sounding show a distinct mountain top inversion with a hint of reverse shear. There are varying outcomes from models with CAMs resolving the mountain wave. The 18z HRRR has an interesting output where it resolves a mountain wave at the beginning of the long term period, but as the night time inversion sets up the winds decrease, then once the inversion dissolves after sunrise on Sunday the strong winds return. The NAMNest on the otherhand keeps the strong winds from the mountain wave continuing through the overnight, then weakening as the inversion breaks but continuing throughout the day on Sunday. So overall, there is still a bit of uncertainty of what will occur, but we do have confidence that a mountain wave will form over the aforementioned region. The intensity and if the winds continue during the overnight will be the main point of uncertainty. There are some signals of a weaker mountain wave forming over western El Paso County, on the lee of the Ramparts, Pikes Peak, and Cheyenne Mountain. This wave would form a little later, after midnight, and wind gusts would be around 40 - 50 mph. Since this isn't in the most favorable location, since the jet axis is a bit further south, we have excluded this from the High Wind Watch. We'll keep reevaluating, though. Wind gusts during the late morning and evening will be from the west-northwest gusting from 35 to 45 mph, with the strongest winds on the western portion of the plains. Strong wind over the central mountain are expected on Sunday afternoon as well, which may reach close to High Wind Warning criteria winds. The mountain valleys are expected to have wind gusts around 40 to 45 mph on Sunday as well. Overall, a very windy day for most! Snow showers are expected over the Continental Divide, specifically over the Sawatch Range throughout the day on Sunday, but relatively minor accumulation of around 3 to 6 inches are expected. Low temperatures Sunday morning will be in the teens to 30s over the plains and the single digits to 20s over the mountain valleys, with the coldest temperatures being over the valley floor over the San Luis Valley and upper Rio Grande Valley. Plan on temperatures in the 40s to 50s over the plains and the 30s to 40s over the mountain valleys. I dropped max temperatures by a few degrees to incorporate snowpack, as well. Monday through Friday: We are monitoring the potential for a heavier mountain snow event from early Tuesday through Thursday. A long wave trough over the NW US is expected to interact with a closed low over the desert SW, the resulting model derived outcome from these interactions are a fairly potent SW to NE oriented jet streak funneling Pacific based moisture towards our mountains. These kind of interactions between two dynamic systems are hard to resolve via modeling, so we'll have to keep an eye out, but we are have higher confidence of this storm occurring since the ensembles are in fair agreement. The EPS and GEFS total QPF through Thursday morning have in excess of 1.0" of liquid falling over the eastern San Juans. A cold front associated with this complex system is being resolved to propagate over the plains at some point on Wednesday, which may bring some snow over the plains, however, the main brunt of the QPF is staying over the NE plains of CO. Cold air is associated with the airmass proceeding the cold front, so some cold days and nights are possible Wednesday and onward. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 251 PM MST Fri Feb 17 2023 VFR conditions are expected at all three TAF sites, KCOS, KPUB, and KALS for the next 24 hours. Mid and upper-level cloud cover will increase through the period. Southerly and southwesterly winds gusting up to 25kt are expected at KALS tomorrow afternoon and evening. Increasing westerly winds are expected for KCOS and KPUB tomorrow as well, especially after 18Z tomorrow afternoon. && .PUB WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Saturday afternoon through Sunday morning for COZ074-075-087-088-094. && SHORT TERM...EHR LONG TERM...SKELLY AVIATION...EHR
Hazardous weather outlook, Feb 17, 4:22 AM MST, 10 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 422 AM MST Fri Feb 17 2023 COZ058>089-093>099-181130- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 422 AM MST Fri Feb 17 2023 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Localized strong to possibly damaging winds will be possible along the lower eastern slopes of the southeast mountains and portions of the I-25 corridor Saturday night into Sunday morning. Gusts in excess of 50 mph will be possible across the lower elevations with gusts in excess of 65 mph possible across the higher elevations. These winds could result in areas of blowing snow where the fresh snow pack hasn't sufficiently packed down or crusted over. Snow and areas of blowing snow will impact the Continental Divide on Sunday bringing some additional light accumulations and poor visibilities from blowing snow. Another uptick in mountain snows will be possible towards the middle of next week, with the potential for some moderate to heavy accumulations for the southwest mountains. Colder temperatures and perhaps some light snow will be possible across the southeast plains on Wednesday though details on this latter storm are still highly prone to change. .SPOTTER INFORMATION STATEMENT... Weather spotters will not be needed today or tonight. SIMCOE/31
Nearby
High Wind Watches in Colorado, 2023Every high wind watch in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.